Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 241, NWS Goodland, KS

July 17, 2005Decatur County, Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 17, 2005, 10:03 PM CDT for Decatur County, Rawlins County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2005, 10:03 PM CDT (03:03 UTC)
Expired
Jul 17, 2005, 10:45 PM CDT
In force
42 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Decatur County, KS, Rawlins County, KS

The radar

The Goodland radar (KGLD), 92 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2053 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:00 PM CDT, 8 hours 3 minutes earlier.

Area forecast discussion, Jul 17, 2:00 PM CDT, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT SUN JUL 17 2005

.DISCUSSION...
THE COLD FRONT BISECTING THE FORECAST AREA FROM NORTHEAST TO
SOUTHWEST CONTINUES TO SLOWLY SAG SOUTHWARD AS SEEN ON KGLD WSR-88D.
THE MOST RECENT TREND SUGGESTS THE FRONT IS NEARLY
STATIONARY...WHICH THE 12Z NAM/RUC SUGGESTED. THEREFORE INCREASED
POPS ALONG AND SOUTH OF THE BOUNDARY THROUGH THE EARLY EVENING HOURS
AND KEPT A POST FRONTAL MENTION TO CAPTURE ANYTHING THAT DRIFTS
EAST/SOUTHEAST OFF THE HIGHER TERRAIN. REMOVED ANY MORNING MENTION
ON MONDAY AS FRONT/CLUSTER/MCS SHOULD EXIT THE REGION AS SURFACE
HIGH PRESSURE SETTLES ACROSS THE CENTRAL HIGH PLAINS. BY
AFTERNOON...MOIST SOUTHEAST FLOW RETURNS AS SURFACE HIGH PRESSURE
MOVES EAST. KEPT A SLIGHT CHANCE MENTION LATE AFTERNOON/EARLY
EVENING...MAINLY ACROSS THE SOUTHWEST ZONES AS INSTABILITY AXIS
DEVELOPS ACROSS THE EASTERN PLAINS OF COLORADO.

THE SUBTROPICAL RIDGE BEGINS TO BUILD EASTWARD INTO THE CENTRAL HIGH
PLAINS ON TUESDAY AS THE STRONG SHORT WAVE LIFTS NORTHEAST INTO
CANADA. THE THERMAL RIDGE BEGINS TO BUILD INTO THE AREA WHICH SHOULD
BEGIN THE START OF A HOT WEEK. AN ISOLATED LATE AFTERNOON/EVENING
THUNDERSTORM APPEARS POSSIBLE ALONG THE DRY LINE...HOWEVER WILL
CONTINUE WITH NO MENTION AT THIS TIME WITH ONLY ISOLATED COVERAGE.

DAYS 4 THROUGH 7...MID/UPPER FLOW WEAKENS AS THE SUBTROPICAL RIDGE
BUILDS INTO THE CENTRAL HIGH PLAINS. THIS WILL SUPPORT HIGHS IN THE
UPPER 90S/LOWER 100S ACROSS THE AREA. SOUTHEASTERLY FLOW AT THE
SURFACE WILL KEEP DEWPOINTS RELATIVELY HIGH MAKING IT QUITE
UNCOMFORTABLE DURING THE AFTERNOON HOURS. THE RIDGE AMPLIFIES ON
THURSDAY AND BEGINS TO FLATTEN AND MOVE EASTWARD ON FRIDAY AS
ANOTHER PACIFIC SYSTEM MOVES INTO THE NORTHWEST. RELUCTANT TO MAKE
BIG ADJUSTMENTS TO TEMPERATURES AT THIS POINT BUT SHOW A SUBTLE
TREND DOWN BEGINNING FRIDAY AS HEIGHTS/THICKNESS DECREASE ONLY
SLIGHTLY. BOTH ECMWF/GFS SUPPORT THE RIDGE BREAKING DOWN BRIEFLY ON
SATURDAY WITH A BOUNDARY ENTERING THE WEST/NORTHWEST. CONTINUED TO
SHOW A SLIGHT DECREASE IN TEMPERATURES AND KEEP THE DRY FORECAST
INTACT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

MCGUIRE
Hazardous weather outlook, Jul 17, 11:35 AM CDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT SUN JUL 17 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1035 AM MDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL CONTINUE TO SLIDE ACROSS THE TRI STATE AREA
TODAY...PROVIDING THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND THROUGH THE EVENING HOURS.

STRONG HEATING AHEAD OF THIS FRONT WILL ALLOW FOR THUNDERSTORMS TO
DEVELOP AFTER 3 PM MDT (4 PM CDT) ALONG THIS BOUNDARY...WHICH WILL
ROUGHLY LIE ALONG AND SOUTH OF A FLAGLER TO GOODLAND TO MCCOOK LINE
THIS AFTERNOON. ANY STORM THAT FORMS WILL BE CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF QUARTERS...FREQUENT LIGHTNING AND DAMAGING
WIND GUSTS UP TO 60 MPH.

THERE IS ALSO A SMALL CHANCE FOR A FEW BRIEF TORNADOES LATE THIS
AFTERNOON AS THUNDERSTORMS BEGIN TO DEVELOP. THE THREAT FOR
TORNADOES WILL LIE ALONG AND SOUTH OF A SHARON SPRINGS TO NORTON LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AFTERNOON AND EVENING
ALONG A FRONT AS IT RETREATS BACK TO THE NORTH ACROSS THE TRI STATE
AREA. AT THIS TIME THE MAIN THREAT WILL BE DANGEROUS LIGHTNING AND
PERHAPS SOME SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM MDT (4 PM CDT).

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 10:42 PM CDTSevere Thunderstorm WarningGLDNorton63 min
Jul 17, 10:47 PM CDTSevere Thunderstorm WarningGLDDecatur28 min
Jul 17, 11:26 PM CDTSevere Thunderstorm WarningGLDThomas22 min
Jul 17, 11:35 PM CDTSevere Thunderstorm WarningGLDDecatur40 min
Jul 18, 12:13 AM CDTSevere Thunderstorm WarningGLDKit Carson47 min
Jul 17, 9:24 PM CDTSevere Thunderstorm WarningGLDRed Willow53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.